Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Had chemotherapy for breast cancer. PET shows inflammation along mastectomy scars, CEA reduced .High TSH. Does hypothyroidism cause elevated CEA ?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2004
Answered : 1308 Questions
Question
This is about CEA. I finished chemotherapy 6 months ago for breast cancer. Double mastectomy, node negative, 2.3 cm iDC, no lymphovascular invasion. Had first PET one year ago a week before surgery and was OK. CEA preop was only (.7) and ca 15.3 was 5.6. During chemo my readings were 1.3, 1.1, 1.0 and 6 weeks post chemo went to 2.7, 3.7,3.6, 5.4 ,3.9 , 4.7, 6.0 then 5.4 again(last week). My very low read of .7 was with the tumor inside!!. I had a second PET XXXXXXX 29 and was OK(one month after it began to rise and 2 weeks after began tamoxifen), PET sowed inflammation still present along mastectomy scars. Also found thyroiditis and (subclinical hypothyroidism) high TSH (10). i began synthroyd. Read that hypothyroidism may cause elevated CEA. I read 2.5 is for non smokers and 5 for smokers, I do not smoke. My lab has upper limit of 5. my onc said values are arbitrary my point is that if when the tumor was in it was so low, then it probably did not release this glycoprotein!.My ca 15.3 was 8.7 last time and UNL is 31 so this one is very low.My onc said it was Tamoxifen(she is certain about in her experience) and inflammation still along scars however, I had that inflammation before(mastectomy 8 months earlier) and CEA was low. it started to go up right after i began taking Tamoxifen. Im concern with mets despite good PET Do you agree my tumor did not release CEA or it would have been higher when inside me? do you agree with my onc about Tamoxifen behind this? . I found only one article where it mentioned "hormonal therapy for breast cancer may actually raise CEA" and/or hypothyroid reducing hepatic clearance of CEA thanks
Posted Tue, 24 Apr 2012 in Breast Cancer
Follow-up: Had chemotherapy for breast cancer. PET shows inflammation along mastectomy scars, CEA reduced .High TSH. Does hypothyroidism cause elevated CEA ? 2 hours later
by the way,yesterday I had a FOB (fecal occult blood) test at the gynecologist and it was fine
Follow-up: Had chemotherapy for breast cancer. PET shows inflammation along mastectomy scars, CEA reduced .High TSH. Does hypothyroidism cause elevated CEA ? 9 hours later
the question above is an update because of the tamoxifen an thyroid issue. thanks
 
 
Answered by Dr. Indranil Ghosh 3 hours later
Hello.

Thanks for posting your query.

It is really nice to know that you are doing so well.

The recent PET scan rules out any recurrence and that is exactly what I expected. CEA is not secreted by all breast cancers, and that's the reason why it was normal when you had the tumor inside. Though it is a bit on the higher side now, it is stable.

The exact reason why the CEA is elevated now can be difficult to pinpoint, but CEA can be affected by numerous inflammatory disorders and drugs like Tamoxifen (rarely).

I believe that you have got no reason to get so worried and you are doing really fine!

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor